Iowa, 2009

Hail and Heavy Rain in Iowa, July 7, 2009

July 7, 2009 · NWS DMX · 5 events in 5 counties and zones

A weak warm front lifted northeast into Iowa during the night of the 6th into the daytime hours of the 7th. The atmosphere was weakly sheared with only 20 kts of shear available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak warm front lifted northeast into Iowa during the night of the 6th into the daytime hours of the 7th. The atmosphere was weakly sheared with only 20 kts of shear available. By mid to late afternoon, it had become quite unstable with lifted indices in the -4 to -7 C range and CAPE in the 2000 to 3000 J/kg range. Significant CAPE was available in the low levels of the atmosphere with 150 to 250 J/kg in the lower 3 km. A funnel cloud was produced by one of the cells in Story County south of Nevada. The cell had 3 funnels reaching about 1/3 of the way to the ground and rotating around the cell. These storms formed along the warm frontal boundary. Some dime to nickel size hail was produced with these storms, along with heavy rainfall. A total of 2.9 inches fell in 1 1/2 hours in Tama County with one of the cells, and 1.6 inches in about 45 minutes in Wapello County. A weak cold front dropped into northern Iowa during the evening. A complex of thunderstorms formed a weak bow echo as it moved into the state. CAPE in the -10 to -30 C layer of the atmosphere was in the 200 to 500 J/kg range and downdraft CAPE was in the 700 to 1000 J/kg range. The storms produced gusty winds and some hail, both below severe levels. The winds were in the 35 to 50 MPH range with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 11:49 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 11:49 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT TUE JUL 7 2009

.UPDATED 07/18Z AVIATION DISCUSSION...

.SHORT TERM...TODAY
06Z SFC ANALYSIS SHOWS A WEAK STATIONARY FRONTAL BOUNDARY EXTENDING
FROM NEAR SIOUX FALLS TO ALGONA TO DUBUQUE. A WEAK SHORTWAVE
CROSSING SD IS HELPING TO MAINTAIN SMALL CLUSTER OF STORMS IN A WEAK
MUCAPE REGION EXTENDING FROM EXTREME ERN SD INTO SW MN. THIS CLUSTER
AND OTHER RANDOM SHOWERS/STORMS WILL LIKELY CONTINUE TO PERCOLATE
DOWNSTREAM NEAR AND NORTH OF THE FRONT THROUGH THE MORNING HOURS.
THIS AFTERNOON AS A SERIES OF WEAK SHORTWAVES CROSS THE REGION
DURING TIME OF PEAK HEATING...WE WILL LIKELY SEE ADDITIONAL
DEVELOPMENT IN THE VICINITY OF THE FRONT. THE PROBLEM IS WHERE THE
BOUNDARY WILL BE. THE GFS PUSHES IT NORTH INTO MN WHILE THE NAM
ACTUALLY PUSHES IT FARTHER SOUTHWEST...PRESUMABLY DUE TO THE EFFECTS
OF MORNING CONVECTION. AFTN POP FORECAST MAXIMIZES CHANCES ACROSS
THE FAR NORTHEAST TAPERING TO SLIGHT CHANCE MOVING SOUTHWEST. AFTN
AIRMASS WILL EXHIBIT MODERATE TO HIGH INSTABILITY AS DEWPOINTS CREEP
UP INTO THE MID TO UPPER 60S. 0-3KM CAPE WELL OVER 100 J/KG AND
POSSIBLY CLOSE TO 300 AND ENHANCED STRETCHING POTENTIAL MAXIMIZED
NEAR THE FRONT. THE LCL IS A LITTLE HIGH...BUT COULD LOCALLY LOWER
NEAR FRONT. LOW LEVEL SHEAR VERY WEAK. SEEMS LIKE A PRETTY GOOD
ENVIRONMENT FOR LANDSPOUTS...ESPECIALLY NEAR THE FRONT. DEEP LAYER
SHEAR CERTAINLY BETTER THE FARTHER NORTH YOU GO...SO WOULD NOT BE
SURPRISED TO SEE A FEW SUPERCELLS ACROSS THE NORTHEAST AS WELL.
SLIGHT RISK OF SEVERE STORMS PER SPC DAY ONE OUTLOOK WITH ALL
THREATS ON THE TABLE TODAY...LARGE HAIL...DAMAGING GUSTS...AND WEAK
TORNADOES/LANDSPOUTS. HIGH TEMPERATURES WILL BE MUTED ACROSS THE
NORTHEAST EITHER BY COOLER EASTERLY FLOW NORTH OF FRONT...GREATER
AMOUNT OF CLOUD COVER OR BOTH.

.LONG TERM...TONIGHT THROUGH MONDAY
ACTIVE WEATHER PATTERN SETTING UP THROUGHOUT THE MID/LONG RANGE OF
THE FORECAST PERIOD...AS A FRONTAL BOUNDARY REMAINS ACROSS SOUTHERN
MINNESOTA INTO NRN AND ERN IOWA. A SERIES OF IMPULSES EXPECTED TO
TRAVEL THROUGH THE TOP OF THE RIDGE...AND DROP SOUTHEASTWARD INTO
THE AREA WITH CONVECTION EXPECTED MAINLY IN VICINITY OF THE FRONTAL
BOUNDARY. HOWEVER WITH MUCH OF THE CNTRL/SRN CWA IN THE WARM
SECTOR...MAY GET SOME ISOLD DEVELOPMENT DURING TIMES OF PEAK
HEATING...AND OVERNIGHT FROM UPSTREAM STORMS DIVING SOUTH SOUTHEAST.
RIDGE BUILDS EASTWARD LATER WEDNESDAY INTO EARLY THURSDAY...WHICH
MAY PUSH MAJORITY OF CONVECTIVE DEVELOPMENT TO THE NORTH AND EAST OF
THE CWA...BUT STILL CANNOT COMPLETELY RULE OUT ANY ACTIVITY FOR
THESE PERIOD. OTHERWISE COLD FRONT ASSOCIATED WITH STRONGER PARENT
WAVE MOVING ALONG THE US/CANADIAN BORDER TO SLIDE THROUGH THE STATE
THURSDAY NIGHT INTO FRIDAY. EC/GFS DIFFER WITH THE TIMING OF THIS
FRONT...BUT GFS CONTINUES TO LOOK LIKE A FAST OUTLIER AND THUS HAVE
STUCK WITH THE EC TIMING FOR CONTINUITY. UPPER RIDGE BEGINS TO BREAK
DOWN INTO THE FRIDAY...WITH THE FRONTAL BOUNDARY STALLING OUT ACROSS
THE CWA. THEREFORE EXPECT THREAT FOR CONVECTION TO CONTINUE INTO
FRIDAY AND FRIDAY NIGHT. SECONDARY COLD FRONT TO PUSH THROUGH
SATURDAY INTO SATURDAY NIGHT...FINALLY PUSHING STALLED OUT BOUNDARY
SOUTH AS WELL. HAVE CUT BACK POPS SOME SATURDAY WITH NEW EC/GFS
SHOWING HIGH PRESSURE BUILDING INTO THE AREA WITH THE FRONT SOUTH OF
THE CWA BY SATURDAY NIGHT. THEREFORE COMPLETELY REMOVED POPS FOR
SATURDAY NIGHT. BULK SHEAR VALUES NOT REAL IMPRESSIVE THROUGHOUT THE
FIRST FEW DAYS...SO APPEARS THE OVERALL SEVERE POTENTIAL OF ANY OF
THE PERIODS COULD BE SOMEWHAT LIMITED.

AS FOR TEMPERATURES...WILL CONTINUE TO SEE A MORE SEASONAL
TREND...WITH EVEN SLIGHTLY WARMER THAN AVERAGE TEMPS EXPECTED THU
INTO FRI AS THE THERMAL RIDGE BUILDS EAST NORTHEASTWARD. OTHERWISE A
RETURN TO SEASONAL OR SLIGHTLY BELOW SEASONAL TEMPERATURES BEHIND
THE COLD FRONT FOR THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...07/18Z
THERE ARE A PAIR OF WARM FRONTS ACROSS THE REGION THIS
AFTERNOON...ONE IN SOUTHERN MINNESOTA AND THE SECOND THROUGH CENTRAL
IOWA. HAVE FAVORED THE NAM SOLUTION...WHICH IS MORE AGRESSIVE IN
DEVELOPING STORMS ALONG THE SOUTHERN BOUNDARY THIS AFTERNOON AND
TONIGHT. HAVE MENTIONED GUSTY WINDS AT KFOD/KMCW WHERE POTENTIAL IS
HIGHEST FOR STRONG TO SEVERE STORMS DURING THE LATE AFTERNOON AND
EARLY EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...ALBRECHT
AVIATION...KINNEY
Hazardous weather outlook, Jul 7, 3:46 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT TUE JUL 7 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>083-
085-086-092>094-096-097-081000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-APPANOOSE-DAVIS-
446 AM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 80. THERE IS A
SLIGHT RISK OF SEVERE WEATHER LATE TODAY INTO TONIGHT...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE THREATS. AN
ISOLATED LANDSPOUT TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE
WEEK...AND INTO SATURDAY. THE BEST CHANCES FOR THUNDERSTORMS
THROUGHOUT THIS PERIOD ARE THURSDAY INTO FRIDAY. THUNDERSTORMS
RETURN TO THE FORECAST FOR THE LATTER PORTION OF THE WEEKEND INTO
EARLY NEXT WEEK. THE OVERALL THREAT OF SEVERE WEATHER APPEARS LOW
AT THIS TIME FOR BOTH PERIODS OF THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ084-095-081000-
LUCAS-WAYNE-
446 AM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 80. THERE RISK
OF SEVERE WEATHER IS MAINLY NORTH OF THE AREA...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE THREATS. AN ISOLATED
LANDSPOUT TORNADO IS POSSIBLE AS WELL.

A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE
WEEK...AND INTO SATURDAY. THE BEST CHANCES FOR THUNDERSTORMS
THROUGHOUT THIS PERIOD ARE THURSDAY INTO FRIDAY. THUNDERSTORMS
RETURN TO THE FORECAST FOR THE LATTER PORTION OF THE WEEKEND INTO
EARLY NEXT WEEK. THE OVERALL THREAT OF SEVERE WEATHER APPEARS LOW
AT THIS TIME FOR BOTH PERIODS OF THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MJA

In the hours before

Special weather statement, Jul 7, 2:35 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT TUE JUL 7 2009

IAZ039-050-072100-
BLACK HAWK-TAMA-
335 PM CDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAMA AND SOUTHERN
BLACK HAWK COUNTIES UNTIL 400 PM CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HUDSON...OR 13 MILES SOUTH
OF WATERLOO...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM.

VACHALEK

The radar

The Des Moines radar (KDMX), 75 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Hail, Webster

When
July 7, 2:35 PM CST
Where
Webster County, 1.68 mi ESE of Gowrie
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.270, -94.270

Heavy Rain, Tama

When
July 7, 2:40 PM CST to 4:10 PM CST
Where
Tama County, 0.69 mi N of Montour
Reported by
Trained Spotter
Coordinates
41.980, -92.720

Rainfall amount of 2.9 inches in 90 minutes.

Funnel Cloud, Story

When
July 7, 2:42 PM CST
Where
Story County, 2.07 mi S of Nevada
Reported by
Trained Spotter
Coordinates
41.990, -93.450

Report of 3 funnel clouds rotating about parent storm south of Nevada. Funnels up and down, dropping 25 to 30 percent of the way to the ground.

Heavy Rain, Wapello

When
July 7, 3:25 PM CST to 4:12 PM CST
Where
Wapello County, 2.95 mi SSE of Rutledge
Reported by
Trained Spotter
Coordinates
40.940, -92.450

Rainfall amount of 1.6 inches in 45 to 50 minutes.

Hail, Hamilton

When
July 7, 3:56 PM CST
Where
Hamilton County, 4.8 mi ESE of Kamrar
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.380, -93.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170108, 169916, 169914, 169917, 169915.